Oklahoma, 2018Flash Flood and Flood in Oklahoma, September 7, 2018
September 7, 2018 · NWS OUN · 2 events in 2 counties and zones
Numerous unorganized showers and storms formed under the influence of southwest flow on the afternoon of the 7th. Heavy rain and training storms resulted in some flash flooding.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Numerous unorganized showers and storms formed under the influence of southwest flow on the afternoon of the 7th. Heavy rain and training storms resulted in some flash flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at Sep 7, 8:51 AM CST, 2 hours 14 minutes earlier.
Area forecast discussion, Sep 7, 8:51 AM CST, 2 hours 14 minutes before
Area Forecast Discussion
National Weather Service Norman OK
951 AM CDT Fri Sep 7 2018
...Update...
&&
.DISCUSSION...
We made a few generally minor updates based on trends this
morning. Coincident with a weak baroclinic/convergence zone at
850 mb, and within modest upper diffluence from approaching
shortwave and upper jet entrance region to the north, a band of
rain with embedded heavy rainfall rates is oriented from north-
central Oklahoma through central and southwest Oklahoma in to
north Texas.
We're quite anomalously moist still, with 12 UTC sounding from
Norman and Lamont both showing 2.14 inches of precipitable water,
and deep saturation from low LCL up through relatively high
freezing height yielding 13,000-14,000 warm cloud depth. The PW
values at Norman are about a tenth of an inch above the 15 day
max moving average and sets a new daily maximum. This will
support warm rain processes and enhanced rainfall rates beyond
even what the 88Ds are showing, despite having them in Tropical
Z-R this morning (per gauge comparison this morning).
With a little more forcing for ascent today (still modest), and
such a moist environment, we increased rain chances mainly along
and east of ongoing band. Current thinking is that convective
cells will increase to the east of the band across south-central
Oklahoma up toward the I-44 corridor and become quite numerous
later today. While the threat of heavier rain may shift steadily
eastward today across mainly southern Oklahoma and portions of
north Texas, decent coverage of lighter showers is still probable
across a large portion of the area given position of broad/weak
trough and attendant upper jet entrance region.
Most CAMs seem to represent this situation fairly well, with some
variance. HRRR may be too quick to shift the bulk of the
convection east, and RAP may be too aggressive with heavier
amounts back to the west and north. ARW and NMMb seem to be the
most representative of the synoptic and mesoscale environment at
this time.
We'll monitor trends on the mesoscale late this morning and
consider the possibility of a focused Flood Watch through early
evening again.
BRB
&&
.PREV DISCUSSION... /issued 621 AM CDT Fri Sep 7 2018/
DISCUSSION...
The 12Z aviation forecast discussion follows....
AVIATION...
A very moist atmosphere remains over Oklahoma and north Texas this
morning, and minimal changes are expected through tomorrow
morning. Some diurnal improvement in ceilings is expected later
this morning, followed by deterioration in the evening/overnight.
Rain this morning should drift slowly east and decrease, but diurnal
effects will cause the number of showers/thunderstorms to increase
again late this morning and this afternoon. Ceilings,
visibilities, and precipitation intensities generally will be
highly varied over short distances through at least this evening.
CmS
PREV DISCUSSION... /issued 429 AM CDT Fri Sep 7 2018/
DISCUSSION...
Showers continue to develop along a baroclinic zone around 925 mb
early this morning from HBR to just west of PNC. Expect this trend
to continue through most of the morning with a slow shift to the
south and east. Isentropic descent will then develop by late this
morning but later this afternoon a mid to upper level shortwave
trough should provide sufficient lift for widely scattered showers
and thunderstorms to redevelop, especially over central and
northern OK. After tomorrow, precipitation chances will decrease
as mid level moisture and ascent shift eastward with the
aforementioned trough.
Even with rain chances decreasing Sun, temps should remain below
avg thanks to subtle CAA and lingering stratus. The latter will be
most evident over eastern and northeastern for at least the first
part of the day. Max temps may stay in the mid 70s along and east
of I-35. A slow warming trend is then expected to start next week
but will still remain below avg through at least Tue with
northwesterly flow aloft remaining present and the upper ridge to
our WSW. After Wed, it's questionable how dominate the ridge will
become over the central CONUS but temps should start to nudge to
near avg by this time with drier BL conditions present.
&&
.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK 77 69 76 63 / 90 30 20 10
Hobart OK 78 69 79 63 / 70 30 20 0
Wichita Falls TX 79 71 80 66 / 80 40 30 10
Gage OK 76 64 76 60 / 20 20 20 0
Ponca City OK 78 67 75 60 / 80 30 20 10
Durant OK 84 72 79 66 / 80 50 40 20
&&
.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&
26/12
Hazardous weather outlook, Sep 7, 7:42 AM CST, 3 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
842 AM CDT Fri Sep 7 2018
OKZ004>048-050>052-TXZ083>090-081345-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
842 AM CDT Fri Sep 7 2018
This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.
.DAY ONE...Today and Tonight...
.Thunderstorms...
Isolated thunderstorms are possible through tonight. Severe storms
are not expected.
.Heavy Rain and Flooding...
Rain showers will occasionally be heavy today resulting in some
areas of flooding or flash flooding. The greatest flooding threat
will be across central and southern Oklahoma, and western north
Texas.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday...
.Thunderstorms...
A few thunderstorms will continue across portions of the area
through Saturday. Severe storms are not expected.
.Heavy Rain and Flooding...
Locally heavy rainfall amounts are expected with heavy rain
showers and thunderstorms through Saturday. Excessive rainfall
may lead to flooding or flash flooding.
Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.
Flash Flood, Stephens
- When
- September 7, 11:05 AM CST to 2:05 PM CST
- Where
- Stephens County, 0.5 mi N of Duncan to 0.12 mi N of Duncan
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 34.507, -97.961
Flowing water up to the wheel wells of cars on 11th street near Beech Ave and also near Willow Ave.
Flood, Oklahoma
- When
- September 7, 3:45 PM CST to 6:45 PM CST
- Where
- Oklahoma County, 2.06 mi ESE of Warr Acres to 2.25 mi ESE of Warr Acres
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 35.513, -97.585
Water reported up to tops of tires at the intersection of 39th and Portland. Radar precipitation estimates in the area were less than half an inch.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Nevada, September 7 to 9, 20183 deaths · 2 events
- Flooding and Heavy Rain in West Virginia, September 7 to 10, 20181 death · $22,000 · 14 events
- Flooding and Heavy Rain in Pennsylvania, September 7 to 10, 2018$166,000 · 64 events
- Flood in Iowa, September 7 to 9, 2018$350,000 · 1 event
- Flash Flooding in Texas, September 7, 2018$203,000 · 12 events
- Tornado and Flash Flooding in Indiana, September 7 to 8, 2018$97,000 · EF0 · 11 events
- Flash Flood and Lightning Strike in Missouri, September 7 to 8, 2018$50,000 · 2 events
- Heavy Rain in Ohio, September 7 to 10, 201815 events
- Flash Flood and Flooding in Maryland, September 7, 20188 events
- Flash Flood and Flooding in Ohio, September 7, 2018$1,000 · 7 events
- Flash Flooding and Damaging Wind in New Jersey, September 7, 201850 kt wind · 7 events
- Flash Flooding in Illinois, September 7 to 8, 20186 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 786606, 786607.